Author: Bridget N. Long, Petersburg, VA Personal Injury Attorney
When children are sick, you want to do everything you can to make them feel better. However, giving your child the proper amount of medication can sometimes be difficult and confusing because the medication labels are unclear and do not match the dosing devices provided with the medication. This is a problem, and the FDA has recalled some medications due to confusing dosing markings and additional markings that are unnecessary.
It is not uncommon for young children to be accidentally overmedicated. However, if you follow a few simple safety steps, you can avoid this problem and give your child the proper medication dose.
Safety tips for medicating your child
FDA guidelines suggest that parents and caregivers should follow these safety tips before administering medicine to young children.
Read the Drug Facts on all over the counter medications.
Know your child’s weight, and give the appropriate medication dosage for the child’s weight.
Talk to your doctor or pharmacist about which medications can be used together safely.
Use the dosing cups or droppers that come with the medication.
Know the active ingredient(s) in the medication being administered to your child.
Check the medicine and dosing instructions three times before giving any medicine to your child.
Use child-resistant caps and store medications in a safe place, out of the reach of children.
When a child is sick, parents and caregivers should carefully monitor the medicines being given, and communicate with each other for the safety of the child. Accidentally overdosing young children is a common yet avoidable issue. For additional information, click here. You can find information on the latest recalls here.